PDA

View Full Version : Question for Plaquenil users (stomach cramps/help to take all at once in AM?)



myleastfavoritemistake
07-13-2010, 11:15 PM
I was prescribed a daily dose of 400mg of Plaquenil, to take in the form of two 200mg doses (twice a day).

After a few weeks, I noticed some improvement in my symptoms. However, I was getting pretty bad stomach cramps at night. I would wake up in the middle of the night and have to get a snack to alleviate my stomach.

I decided to cut back my dose to 200mg (just in the morning). The stomach cramps subsided. However, i feel like my symptoms are starting to increase in correlation to the reduced dose.

Do you think it will help to take all 400mg in the morning, at one time? Is that OK to do? I don't really recall if the time /how late at night that I took the dose would make a difference for my stomach. I'm gonna ask my doctor when I see him next week...but I thought I would ask around and see if people here have experience with this.

thanks

Nonna
07-14-2010, 03:46 AM
I wouldn't take them both in the am. Do you take both doses with food? Try taking the second dose with your evening me.
Nonna

rob
07-14-2010, 07:12 AM
I've been taking 400mg of Plaquenil daily for a few years now. I always take one 200mg in the morning with breakfast, and then one in the late afternoon with a substantial snack or an early dinner. I never take them both at the same time, but I do take the second dose much earlier in the day, and it does keep the night cramps away. Also, I usually have a small snack before I go to bed, so I'm not sleeping on an empty stomach all night. Basically, my original rheumotologist told me that the two doses should not be taken together, but also that they did not have to be spaced exactly 12 hours apart from each other, thus taking the evening dose in the afternoon was safe to do.

Rob

Sarah2010
07-14-2010, 08:23 AM
I am taking 200mg plaq a day. I hate this medicine by the way!! It makes me dizzy and nausous. Since I am such a little person, I don't take the whole pill at once. I take half at breakfast with carbs or something heavy, and then one at dinner. If I wait too long and have to take it right before bed, I find that when I wake up in the a.m.,(if i actually get some sleep) then im sick to my stomach and then I start my day praying to the porcelain god. I cant imagine how some of you are taking 400mg a day...shew..thats rough. My best advice is pace it out through the day, my dr said it dosnt matter how or when u take it, as long as it all gets down. Other than stomach cramping, any other side effects for you?
-Sarah

debbie-b
07-14-2010, 08:59 AM
I also take 400mg a day, it used to give me problems as well, but since I have started taking it during my meals, I have no more problems.
I start eating a few bites, take my pill and finish my meal. No more stomach upsets.

Debbie

magistramarla
07-14-2010, 08:59 PM
Like Sarah, I was only able to handle one 200 mg. pill per day. When I tried to increase the dose, I had stomach cramps and the trots (wasn't fun at all when I was still teaching - can you imagine getting "that urge" in front of a classroom full of teenagers?)
I take mine just after I finish my breakfast, so I usually don't have any problems.
Hugs,
Marla

Linda From Australia
07-16-2010, 08:33 PM
I was thinking about making a new thread but this seems to fit into this thread, so long as 'myleastfavouritemistake', who originally started this thread doesn't mind. I am taking 200mg a day, in the morning just after breakfast. If I have it without any food I feel sick. Apart from that I didn't have any problems with the medication, however, 3 and a half weeks later, now I am feeling sick all day, most days, with a bit of stomach pains. I don't want to give up the medication as I have read it is really important to keep on it. I want to know what foods/drinks will make me feel a bit better. I am making sure I still eat a balanced diet and don't miss any meals. I have been drinking ginger drinks as apparently that can settle you stomach. Any advice will be appreciated.

Lupine
08-01-2010, 12:07 PM
I take the same dose as you and also have stomach cramping, pretty bad lower abdominal especially! I'm glad I found this topic because just today I did some research on Plaquinel, which I've not been taking for to long. I found a lymph node behind my ear yesterday, very painful and was causing my ear to hurt, my neck, my head etc. I was also very very tired. Granted this is a Lupus symptom but I was surprised to learn that Plaquinel can have the same side effects, along with the stomach cramping and I think I recall seeing a sore throat. So I have this stuff with the Lupus AND the Plaquinel? I don't know what I'm going to do, I'll have to talk to my Rheumy next time I go. I also have MCTD so had bone like/muscular pain in my legs etc but not necessarily my joints.

Linda From Australia
08-26-2010, 03:58 AM
Lupine did you speak to your Rheummy about the problems you have been having?

magistramarla
08-27-2010, 10:48 AM
Hi Lupine,
I have MCTD and have the same symptoms. The muscular pain really has my docs confused. Do you also have neuropathy (numbness in the feet and toes)? I've been through all kinds of neurological tests and the neuro just shrugs and says that I shouldn't have any muscle pain or numbness. I've got news for him - it's there!
I've been on Plaq for 18 months now. It gave me lots of problems at first, but now it doesn't bother me at all. It is important to stay on it. With MCTD, we've got the fun symptoms of several overlapping AI diseases. My rheumy said that it is very important for me to stay on the Plaq and the MTX to keep the symptoms of things like RA from getting worse.
I take my Plaq right after I finish my breakfast, and it works well for me. When my stomach doesn't feel well, I'll eat some Greek yogurt for lunch - real Greek yogurt, none of that stuff full of artificial stuff! I'm usually fine by dinner, and I'm a foodie and will cook and eat almost anything.
Hugs,
Marla